Idaho, 2018

Damaging Wind in Idaho, July 16, 2018

July 16, 2018 · NWS PIH · 1 event in 1 county or zone

At 2:16 pm MDT a tree was reported blown down into a house on 3rd and Poplar in Bellevue.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

At 2:16 pm MDT a tree was reported blown down into a house on 3rd and Poplar in Bellevue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 16, 12:49 PM MST, 27 minutes earlier.

Area forecast discussion, Jul 16, 12:49 PM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
149 PM MDT Mon Jul 16 2018

.DISCUSSION...The low pressure disturbance over Oregon will slowly
cross southern Idaho tonight through early Tuesday morning. Showers
and thunderstorms are moving into the central mountains this
afternoon with the southern end of this disturbance trailing back
into Owyhee County. There will be some instability left over in the
Upper snake Highlands Tuesday with potential for isolated afternoon
thunderstorms. The rest of the week looks mostly dry under westerly
flow pattern. A broad area of moist air will remain just south of
the state and there is the possibility some of that air could slip
into southern Idaho and bring some thunderstorm activity with it.
Valley temperatures should be in the lower to middle 90s through
next weekend. RS

&&

.AVIATION...VFR conditions should prevail, though some strong
thunderstorms today could bring locally heavy rain. This could
reduce visibility temporarily. Gusty outflow winds associated with
the storms are also likely late this afternoon into the evening.
Most of the storms will move through late tonight with much drier
weather expected tomorrow. Hinsberger

&&

.FIRE WEATHER...Focus will be on convective development throughout
the afternoon and evening. Besides lightning, the storms will likely
produce very strong outflow winds and locally heavy rainfall.
Coverage of storms will be isolated to widely scattered this
evening. While much of the area could see some rainfall from the
storms, dry lightning remains a possibility as well. Coupled with
outflow winds and receptive fuels, lightning-ignited fires will
likely spread rapidly. Convective activity should move east out of
the area late tonight/early tomorrow morning. Dry and stable
conditions should take us through the rest of the week and into the
weekend. Hinsberger

&&

.PIH WATCHES/WARNINGS/ADVISORIES...None.

&&

In the hours before

Special weather statement, Jul 16, 12:59 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Pocatello ID
159 PM MDT MON JUL 16 2018

IDZ068-070-074-162045-
Challis/Pahsimeroi Valleys ID-Big Lost Highlands/Copper Basin ID-
Lost River Valleys ID-
159 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 245
PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Chilly Barton Flat or 20 miles west of Mackay
Reservoir, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chilly Barton Flat and Twin Bridges Airport.

LAT...LON 4393 11428 4400 11435 4417 11389 4396 11377
TIME...MOT...LOC 1958Z 258DEG 18KT 4402 11411

RS
Special weather statement, Jul 16, 1:13 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pocatello ID
213 PM MDT MON JUL 16 2018

IDZ057-162100-
Raft River Region ID-
213 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CASSIA COUNTY UNTIL
300 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Malta, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Idahome.

LAT...LON 4253 11312 4235 11311 4238 11339 4246 11342
TIME...MOT...LOC 2013Z 265DEG 11KT 4243 11332

RS

The radar

The Pocatello radar (KSFX), 134 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blaine

When
July 16, 1:16 PM MST to 1:25 PM MST
Where
Blaine County, Bellevue
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.470, -114.270

At 2:16 pm MDT a tree was reported blown down into a house on 3rd and Poplar in Bellevue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776817.